Hail, Lewis
- When
- July 31, 3:30 PM PST to 3:40 PM PST
- Where
- Lewis County, 0.48 mi W of Kamiah Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.220, -116.030
A severe thunderstorm resulted in hail to the size of golf balls in Kamiah, as well as strong winds. These winds blew a tree onto a house on Hill Street.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A severe thunderstorm resulted in hail to the size of golf balls in Kamiah, as well as strong winds. These winds blew a tree onto a house on Hill Street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 1:29 PM PST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 229 PM PDT SAT JUL 31 2010 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL MOVE INTO THE REGION TONIGHT THROUGH SUNDAY...AND USHER IN SEASONAL TEMPERATURES...SCATTERED THUNDERSTORMS AND BREEZY WINDS TO THE INLAND NORTHWEST. SEASONABLY NORMAL TEMPERATURES WITH MAINLY MOUNTAIN SHOWERS WILL PREVAIL NEXT WEEK. && .DISCUSSION... TONIGHT...THE 500MB LOW ACROSS THE SOUTHERN CASCADES THIS EVENING WILL TRACKS TO NORTHWEST MONTANA OVERNIGHT INTO LATE MORNING SUNDAY. DURING ITS TRANSIT A SHARP VORT MAX COMES AROUND ITS BASE...WITH AT LEAST SOME STRETCHING. THE CYCLONIC FLOW AROUND THE LOW WILL PROVIDE SOME PVA (LIFT) TO THE SOUTHEAST AND NORTHERN CWA. LIFT IN THE SE CWA WILL BE ENHANCED AS IT RESIDES IN THE LFQ OF THE JET. THE SOUTHERLY FLOW AHEAD OF THE LOW WILL CONTINUE TO TAP MOISTURE FOR A LARGE PORTION OF THE REGION BEFORE MIDNIGHT. DEWPOINTS ARE IN THE MID/UPPER 50S TO LOW 60S AROUND THE INTERIOR NORTHWEST...WITH THE NAM APPEARING TO BE DEPICTING THE CURRENT CONDITIONS BEST...INDICATIVE OF THE MOIST ATMOSPHERE. SOME CONVECTIVE INSTABILITY IS FOUND ABOUT MUCH OF THE AREA...THOUGH IT IS BEST ALONG THE CASCADES THROUGH THE COLUMBIA BASIN TO THE CENTRAL PANHANDLE. ALL MODELS DEPICT IT BEGINS TO ABATE AFTER 03-05Z AND SHIFT TOWARD THE NORTH AND EASTERN CWA. ALL OF THIS TRANSLATES TO SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS...SOME OF WHICH COULD BE STRONG/ISOLATED SEVERE ACROSS THE CWA THIS EVENING. THE BEST THREAT FOR THE STRONGER STORMS LAYS IN THE CASCADES...WHICH HAS SEEN THE MOST SUN AND WILL BE IN THE PROXIMITY OF THE 500MB LOW...AND OVER THE SOUTHEAST CWA WHICH HAS SEEN SOME SUN AND WILL BIT IN THE VICINITY OF THE BEST 0-6KM SHEAR AND PASSAGE OF THE MID-LEVEL VORTICITY MAX. THE PRIMARY THREAT WILL COME FROM STRONG WINDS AND LARGE HAIL. THIS THREAT SHOULD WANE AS THE SFC BASED INSTABILITY WANES. THE FOCUS WILL BEGIN TO SHIFT TO THE NORTHERN MTNS AND PANHANDLE LATER THIS EVENING INTO THE OVERNIGHT...AND DISSIPATE ACROSS THE BASIN. SUNDAY INTO MONDAY...A THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER. AS TONIGHT/S LOW MOVES INTO NORTHWEST MONTANA... WRAP-AROUND MOISTURE AND RENEWED CONVECTIVE INSTABILITY WILL RENEW SHOWER AND THUNDERSTORMS CHANCES IN THE AFTERNOON. THE BEST CHANCES WILL ARCH ACROSS THE CASCADES AND NORTHERN MOUNTAINS TO PANHANDLE ZONES...WITH A SECONDARY THREAT ACROSS THE SPOKANE/C'DA AREA. CHANCES WILL WANE SUNDAY NIGHT WITH THE LOSE OF HEATING AND WEAK SHORT-WAVE RIDGING. ANOTHER WAVE SLIPS IN MONDAY...WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS EXPANDING AGAIN ACROSS THE NORTHERN MOUNTAINS AND THE PANHANDLE. A FEW STRONGER STORMS ARE POSSIBLE BOTH SUNDAY AND MONDAY AFTERNOON...BUT OVERALL SHOULD BE LESS ORGANIZED WITH WEAKER SHEAR IN THE REGION. TEMPERATURES ARE EXPECTED TO BE CLOSE TO SEASONAL NORMS. /JCOTE MONDAY NIGHT THROUGH SATURDAY...THIS PORTION OF THE FORECAST WILL BE DOMINATED BY ANOTHER LOW PRESSURE SYSTEM SWINGING INTO THE REGION FROM THE NORTH...WHILE HIGH PRESSURE REMAINS STRONG OUT IN THE EASTERN PACIFIC...BEFORE THE FLOW BEGINS TO FLATTEN OUT LATER IN THE WEEK. THE MEDIUM RANGE MODELS ARE ALL INDICATING SOME SEMBLANCE OF AN UPPER LEVEL LOW...HOWEVER THEY DO NOT AGREE WELL AS TO WHETHER IT SHOULD COME THROUGH AS AN OPEN WAVE (GFS) OR AS A CLOSED LOW (EC/CANADIAN). IN ADDITION TIMING AND PLACEMENT OF INDIVIDUAL SMALLER SHORT WAVES OUT THAT FAR WILL BE TOUGH AT BEST. WITH THIS IN MIND CONVECTIVE POPS WERE KEPT IN THE FORECAST AND PLACED MAINLY ACROSS THE HIGHER TERRAIN OF THE NORTHERN ZONES WHERE THE COLD CORE WILL TRACK THROUGH THE AREA. SHOWERS AND THUNDERSTORMS WILL BE MAINLY DIURNALLY DRIVEN I.E WILL NEED THE POWER OF THE SUN TO INITIATE THE SURFACE BASED CONVECTION. LOWS THAT DROP OUT OF THE NORTH ARE TYPICALLY NOT OVERLY WET AND RAINFALL AMOUNTS WERE KEPT ON THE LOWER END ACCORDINGLY. TEMPERATURES WERE KEPT AT OR JUST ABOVE SEASONAL NORMALS...BUT WOULD HEDGE TOWARDS A LITTLE COOLER TEMPERATURES TOWARDS MID-WEEK. /TOBIN && .AVIATION... 18Z TAFS...LOW CENTERED NR THE SRN WA CSCDS TO NW MT OVR THE NEXT 24 HRS. MOISTURE AND INSTABILITY AHEAD OF THE LOW WILL LEAD TO SCT TO NUMEROUS SHRA/TSRA. COVERAGE WILL BE MOST DENSE EARLY THIS AFTERNOON FROM THE COLUMBIA BASIN TO NRN PANHANDLE...THEY ARE EXPECTED TO INCREASE IN COVERAGE TO THE PALOUSE AND CTNRL PANHANDLE...BEFORE THE SHIFTING LOW STARTS TO MOVE THE HIGHER FOCUS FOR SHOWERS TOWARD THE NRN MTNS AND NRN ID OVERNIGHT INTO SUNDAY MORNING. STORMS MAY CONTAIN GUSTY/ERRATIC WINDS AND HEAVY DOWNPOURS. VFR CONDITIONS AT TAF SITES...OUTSIDE OF TSRA. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 58 79 55 84 59 88 / 50 30 20 10 10 10 COEUR D'ALENE 56 77 52 83 55 86 / 50 50 30 20 20 20 PULLMAN 52 80 47 84 51 86 / 30 10 10 10 10 10 LEWISTON 61 87 57 91 61 95 / 30 10 10 10 10 10 COLVILLE 56 81 52 87 54 90 / 60 50 40 30 30 20 SANDPOINT 56 75 48 81 52 84 / 60 60 30 30 30 20 KELLOGG 55 76 51 81 55 84 / 60 50 30 20 20 20 MOSES LAKE 58 88 55 91 59 94 / 40 10 10 0 0 10 WENATCHEE 62 87 61 89 64 92 / 40 10 10 10 10 10 OMAK 58 88 55 89 57 93 / 50 20 20 20 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 607 AM PDT SAT JUL 31 2010 WAZ031>035-041-042-044-011315- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU- 607 AM PDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>004-026-027-WAZ036>038-043-011315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY- 607 AM PDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY. SOME STORMS WILL LIKELY CONTAIN BRIEF HEAVY DOWNPOURS. THIS COULD CAUSE LOCAL FLOODING IN LOW SPOTS AND URBAN TERRAIN. OVER THE IDAHO PANHANDLE SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 WNW ENTIAT 47.68N 120.24W
07/31/2010 E0.75 INCH CHELAN WA TRAINED SPOTTER
0350 PM HAIL 6 NNW WITHROW 47.78N 119.84W
07/31/2010 E0.88 INCH DOUGLAS WA PUBLIC
&&
RMILLERThe national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong wind from a thunderstorm in Kamiah blew down several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239181, 239182.